Texas, 2024

Damaging Winds in Texas, August 3 to 4, 2024

August 3 to 4, 2024 · NWS SJT · 4 events in 2 counties and zones

Isolated severe thunderstorms produced wind damage across portions of Runnels County and Tom Green County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms produced wind damage across portions of Runnels County and Tom Green County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 3, 12:43 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 12:43 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
143 PM CDT Sat Aug 3 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 142 PM CDT Sat Aug 3 2024

A weak front moved into the area this morning and has appeared to
stall and mix out a bit. Temperatures behind the boundary have not
been significantly affected, with temperatures still reaching into
100s. Winds are generally from the east/northeast behind the front,
but they remain light. We have some Cu going up around the Concho
Valley and Northwest Hill Country, so we could start to see those
showers and thunderstorms go up in the next hour or two. Storms
should primarily remain south of the Big Country and stay sub-
severe, with the main hazard being dangerous lightning. However, the
environment could be conducive to a few strong gusts from isolated
storms. Coverage of storms should start to decrease after sunset.

For Sunday, a shortwave/inverted trough feature will be rounding the
ridge and moving southwest near the area. This, along with weak
surface convergence along existing boundaries (from today's
convection or the front) and daytime heating could be enough to
spark some storms in the afternoon. The best chance for rain will be
in the afternoon in our southern counties, but we could see isolated
storms further north earlier in the day. Similar to today, the
storms should primarily stay on the weaker side, but strong wind
gusts will be possible with isolated storms. The little trough
within the larger ridge, will be enough to lower our temperatures a
couple degrees for Sunday, but highs will still be in the mid 90s to
around 102 degrees.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 142 PM CDT Sat Aug 3 2024

After the short and small reprieve this weekend, all indications
are that the upper level ridge will build back into the area for
most of the upcoming week. In fact, instead of being centered just
off to the west, this ridge looks to center more directly over
the area. Thus, even hotter temperatures are likely. Latest model
blends are showing readings climbing back into the 103-106 range
for most of the Concho Valley and Big Country by Tuesday
afternoon, and then climbing into the 105-109 range for Wednesday
and Thursday afternoons. A little early to issue any official
products, but appears Heat Advisories will return to the area for
mid week and may end up needing to talk about Excessive Heat
Warnings again as well.|

&&

.AVIATION...
(18Z TAFS)
Issued at 1142 AM CDT Sat Aug 3 2024

Isolated to scattered showers and thunderstorms will be possible
this afternoon and into the evening. With the spotty nature of the
storms, VCTS has been left at all TAF sites, with the exception of
KABI where storms are not likely. Winds will remain light and
variable, other than a few gusts from nearby storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     73  99  73 101 /  10  10   0   0
San Angelo  74 100  73 101 /  20  20   0   0
Junction    73  97  72  96 /  30  20  10  10
Brownwood   72  98  73  99 /  20   0   0   0
Sweetwater  74  99  73 102 /  10  10   0   0
Ozona       73  96  71  96 /  30  30  10   0
Brady       73  97  73  97 /  20  20   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....07
AVIATION...AP
Hazardous weather outlook, Aug 3, 12:55 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
155 PM CDT Sat Aug 3 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
155 PM CDT Sat Aug 3 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon. The main
hazards will be gusty winds and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms will be possible Sunday afternoon south of
a Sterling City to San Saba line. These storms could produce gusty
winds and dangerous lightning. Above-normal temperatures are
expected this week, with highs reaching 102 to 109 for Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 3, 2:22 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
322 PM CDT Sat Aug 3 2024

TXZ072-032100-
Tom Green TX-
322 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TOM GREEN COUNTY
THROUGH 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
O.C. Fisher Reservoir, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Angelo, Wall, San Angelo State Park, Twin Buttes Reservoir, O.C.
Fisher Reservoir, Lake Nasworthy, Grape Creek, and Goodfellow Air
Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3127 10056 3159 10065 3165 10048 3139 10025
TIME...MOT...LOC 2022Z 335DEG 14KT 3149 10050

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TP
Special weather statement, Aug 3, 2:52 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
352 PM CDT Sat Aug 3 2024

TXZ066-032115-
Runnels TX-
352 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN RUNNELS COUNTY THROUGH
415 PM CDT...

At 350 PM CDT, radar indicated a band of strong thunderstorms over
central Runnels County, moving south at 15 mph. Frequent lightning
also accompanies these storms.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ballinger, Maverick, Hatchel, Norton, Benoit, and Ballinger Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3187 10022 3190 9999 3187 9981 3166 9979
      3166 10022
TIME...MOT...LOC 2050Z 006DEG 11KT 3181 9997

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

19
Special weather statement, Aug 3, 3:52 PM CST, 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
452 PM CDT Sat Aug 3 2024

TXZ066-072-073-032230-
Runnels TX-Tom Green TX-Concho TX-
452 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TOM GREEN...
SOUTHWESTERN RUNNELS AND NORTHWESTERN CONCHO COUNTIES THROUGH 530 PM
CDT...

At 446 PM CDT, radar was tracking a cluster of strong thunderstorms
over northeastern Tom Green and far southwestern Runnels Counties
into northwest Concho County. The leading edge extended from near
Veribest to 10 miles north of San Angelo, and was moving south at 20
mph. The strongest winds will be east of San Angelo in eastern Tom
Green County, while the city of San Angelo will have wind gusts 40
to 45 mph. Frequent lightning also accompanies this cluster of
storms, along with brief heavy rainfall.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Angelo, Miles, Orient, Lowake, Wall, Twin Buttes Reservoir,
Goodfellow Air Force Base, Mereta, Veribest, Vancourt, Lake
Nasworthy, Eola, The Intersection Of Ranch Road 380 And Ranch Road
381, Vick, and Harriet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3169 10042 3169 10025 3159 10005 3124 9995
      3127 10060
TIME...MOT...LOC 2146Z 004DEG 17KT 3153 10027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

19
Special weather statement, Aug 3, 3:56 PM CST, 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
456 PM CDT Sat Aug 3 2024

TXZ073-139-154-032230-
Coleman TX-McCulloch TX-Concho TX-
456 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN COLEMAN...NORTHERN
MCCULLOCH AND NORTHEASTERN CONCHO COUNTIES THROUGH 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gouldbusk, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gouldbusk, Rockwood, Doole, Stacy, Voss, Waldrip, Leaday, Ivie
Reservoir Near Concho Park Marina, Fife, Mozelle, Us-
283 Near The Mcculloch-Coleman County Line, Whon, Fisk, and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3165 9971 3168 9939 3137 9919 3129 9971
TIME...MOT...LOC 2156Z 327DEG 20KT 3153 9951

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TP

The radar

The San Angelo radar (KSJT), 66 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Runnels

When
August 3, 4:10 PM CST
Where
Runnels County, 0.91 mi SE of Ballinger
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.740, -99.940

Law enforcement reported a power line blown down along Highway 83, just southeast of Ballinger.

Thunderstorm Wind, Runnels

When
August 3, 4:10 PM CST
Where
Runnels County, 0.69 mi S of Ballinger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.740, -99.950

Social media reported a tree blown down at the Runnels County Courthouse in Ballinger.

Thunderstorm Wind, Runnels

When
August 3, 4:10 PM CST
Where
Runnels County, 0.59 mi W of Ballinger
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.750, -99.960

Law enforcement reported 2 power lines blown down in Ballinger. A vacant warehouse had damage to part of the roof, and part of the front of the building.

Thunderstorm Wind, Tom Green

When
August 4, 12:40 PM CST
Where
Tom Green County, 2.46 mi ESE of Pecan Station
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.310, -100.410

The public reported fence posts smashed at a 90 degree angle, a roof and awning blown off of a metal barn, and a chimney damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207422, 1207423, 1207424, 1207425.